Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 197, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 28, 2018, 3:02 PM MDT for Converse County, Wyoming. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2018, 3:02 PM MDT (21:02 UTC)
- Expired
- Jul 28, 2018, 3:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Converse County, WY
The radar
The Cheyenne radar (KCYS), 206 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 3:53 PM MDT | TORNADO | 5 Sw Douglas, WY | MOVING SOUTHEAST |
| Jul 28, 3:55 PM MDT | TORNADO | 3 S Douglas, WY | MOVING SOUTHEAST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 2:34 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.0 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -324 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 407 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
568
WUUS55 KCYS 282102
SVRCYS
WYC009-282145-
/O.NEW.KCYS.SV.W.0197.180728T2102Z-180728T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
302 PM MDT SAT JUL 28 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Central Converse County in east central Wyoming...
* Until 345 PM MDT.
* At 302 PM MDT, a severe thunderstorm was located 14 miles north of
Rolling Hills Estates, or 26 miles northeast of Casper, moving
southeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Douglas, Glenrock, Rolling Hills, Rolling Hills Estates, Laprele
Reservoir, Deer Creek and Bill.
This includes Interstate 25 in Wyoming between mile markers 131 and
171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
A Tornado Watch remains in effect until 1000 PM MDT for east central
Wyoming.
LAT...LON 4320 10494 4247 10539 4246 10574 4295 10608
4328 10607
TIME...MOT...LOC 2102Z 297DEG 43KT 4310 10594
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:31 PM MDT, 31 minutes earlier.
Area forecast discussion, Jul 28, 2:31 PM MDT, 31 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 231 PM MDT Sat Jul 28 2018 .SHORT TERM...(This Afternoon - Sunday Night) Issued at 129 PM MDT Sat Jul 28 2018 The primary focus for this afternoon/evening will be the potential for an outbreak of severe thunderstorms across southeast Wyoming & the western Nebraska Panhandle. 1-minute visible satellite imagery indicates low-level stratus has largely cleared across the region, but skies remain mostly cloudy w/some mid-level convection already ongoing. Nonetheless, surface heating appears to be well under way with temperatures already in the mid/upper 70s across a large part of the area. This, in conjunction with widespread dew points of 55 to 65 F along/east of the Laramie Range & very steep mid-lvl lapse rates is contributing to 2500+ J/Kg CAPEs per the latest Mesoscale Analysis from SPC. Only weak capping remains, and initiation could occur between 2pm-3pm MDT w/storms likely to become quite numerous over the plains by 5pm. Any storms that develop today could be associated w/ a high threat for severe weather. Modest southeasterly low-level flow beneath 20 to 25 knot WSW flow at 700 mb is already contributing to effective SRH upwards of 200 m2/s2 which should be plenty favorable for low- level mesocyclones. Effective bulk shear of 50-60 kts and straight line hodographs will favor intense supercell structures along with an enhanced likelihood for splitting cells. The primary hazard may be very large and potentially destructive hail. However, low-level shear profiles could support tornadoes w/ discrete storms. Despite fairly modest southeasterly near-sfc flow, any right moving storms will be ingesting moist/high-helicity air. LCLs only around 1000ft could further support tornadogenesis. STP values already exceed 1- 2, and may increase further over the next few hours. The potential for an isolated strong tornado cannot be ruled out, especially for areas along/south of a Wheatland-Alliance line as storms track SSE into a considerably more favorable environment later today. Latest SPC SREF Ensembles illustrate this threat well w/ numerous intense updraft helicity tracks across the CWA. A risk for severe thunderstorms will exist on Sunday as well along and east of the Laramie Range, but the overall risk is unlikely to be as volatile as today. .LONG TERM...(Monday - Saturday) Issued at 129 PM MDT Sat Jul 28 2018 Upper-level ridging will take shape across the western CONUS after Sunday, giving way to a period of warmer and drier weather. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1147 AM MDT Sat Jul 28 2018 A few lingering pockets of MVFR ceilings continue across southeast Wyoming and the western Nebraska Panhandle this afternoon, but the general trend should be for low-level stratus to rapidly dissipate giving way to predominantly VFR conditions. Convective chances are the main aviation concern today. Scattered to numerous showers and thunderstorms are expected to develop by mid afternoon, especially along/east of the Laramie Range. Some storms will likely be severe with very large hail (surface & aloft), damaging winds, and also a possibility of a tornado or two. Thunderstorms should diminish mid to late evening. Low stratus and possible IFR/LIFR ceilings should return to KCYS/KSNY and possibly KBFF overnight lingering into Sun morning. && .FIRE WEATHER... Issued at 426 AM MDT Sat Jul 28 2018 This remainder of the weekend will be wet with more scattered afternoon and evening thunderstorms especially along and east of the Laramie Range. This precipitation will limit any fire weather concerns. Fire weather Zones 303 and 304 will be the exception with lower humidities around 15 to 20 percent and wind speeds around 10 to 15 mph both today and Sunday. Drier weather is expected next week which allow for the fuels to dry out with afternoon humidities dropping to 15 to 30 percent by the middle of next week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...CLH AVIATION...CLH FIRE WEATHER...REC
Hazardous weather outlook, Jul 28, 2:50 PM MDT, 12 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 250 PM MDT Sat Jul 28 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-115>119- 291845- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 250 PM MDT Sat Jul 28 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Tornado Watch is in effect until late this evening. Numerous afternoon and evening severe thunderstorms will be possible again. The main threats with these storms will be hail up to baseball size, damaging winds, and a few tornadoes as well. The thunderstorms should move out of the area by midnight. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Another round of severe weather is expected Sunday afternoon and evening. These storms will also be capable of producing large hail and damaging winds. .Spotter information statement... Skywarn spotter activation is expected this afternoon and evening WYZ104-105-109>114-291845- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range- 250 PM MDT Sat Jul 28 2018 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A few strong to severe thunderstorms will develop mainly along and east of the Laramie range this afternoon and evening. The main threats with these storms will be large hail up to quarter size and damaging winds. These thunderstorms should move out of the area by sunset. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY More scattered strong to severe thunderstorms will develop mainly along and east of Laramie range Sunday afternoon and evening. The main threats with these storms will be large hail up to quarter size, damaging winds and brief heavy rainfall. These thunderstorms should move out of the area by sunset. .Spotter information statement... Skywarn spotter activation is expected this afternoon and this evening.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:08 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 52 min |
| Jul 27, 7:04 PM MDT | Special Weather Statement | CYS | Platte | 41 min |
| Jul 27, 7:09 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Platte | 29 min |
| Jul 27, 8:01 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 29 min |
| Jul 27, 8:25 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 50 min |
| Jul 27, 9:03 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 42 min |
| Jul 27, 9:25 PM MDT | Special Weather Statement | CYS | Converse | 50 min |
| Jul 27, 9:31 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 29 min |
| Jul 27, 9:36 PM MDT | Special Weather Statement | CYS | Niobrara | 39 min |
| Jul 28, 3:12 PM MDT | Tornado Warning | CYS | Converse | 48 min |
| Jul 28, 3:27 PM MDT | Tornado Warning | CYS | Goshen, Platte | 33 min |
| Jul 28, 3:32 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara, Platte | 43 min |
| Jul 28, 3:49 PM MDT | Tornado Warning | CYS | Albany, Converse, Platte | 41 min |
| Jul 28, 3:55 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 35 min |
| Jul 28, 4:26 PM MDT | Tornado Warning | CYS | Albany, Converse, Platte | 34 min |
| Jul 28, 4:29 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 46 min |
| Jul 28, 4:53 PM MDT | Tornado Warning | CYS | Goshen, Platte | 52 min |
| Jul 28, 5:30 PM MDT | Special Weather Statement | CYS | Converse | 45 min |
| Jul 28, 5:43 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 47 min |
| Jul 28, 5:56 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 64 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.